MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ULTRATAPE 2MM BLUE 38 PKG OF 6; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

SMITH & NEPHEW, INC. ULTRATAPE 2MM BLUE 38 PKG OF 6; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number 72203896
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during an acl reconstruction procedure, when linking the acl graft and suture button, the ultratape suture broke.The suture was removed from the body.A back-up device was available to complete the procedure with extended surgical time of 15 min.The patient was not injured.
 
Additional Manufacturer Narrative
One and a half strands of ultra tape were returned (previously reported to the fda; refer to 1219602-2019-00499).One elite premium knot manipulator was returned.These two complaints share an attached investigation.The complaints relayed that ¿during an acl reconstruction procedure, when knotting, the knot manipulator cut the ultratape suture.¿ the knot manipulator is a two year old reusable instrument.It was found in good condition.There is no obvious damage.The shaft is straight.There are no sharp edges on the distal tip configuration.The ultratape returned with one entire strand and a second partial strand.It had a severed end.In proximity there were also snags and scuffed fibers noted.This is consistent with being run back and forth through the manipulator or snagging on a separate instrument or device.During evaluation the entire tape strand was repeatedly run back and forth through the manipulator.Tension was applied.There was no ill effect.Customer's video clip showed the knot manipulator tensioning the knots.At 00:47 there is evidence that the tape had already been damaged.Already existing thin and torn fibers were noted.At that point, the compromised tape was barely holding the last two knots together.With cinching and retrieval of the manipulator the final knot broke free; pulling back up with the loop.There are no other instances reported for this lot.At this time, this is considered an isolated occurrence.Correction in g3: company representative should not be marked.
 
Additional Manufacturer Narrative
Additional information was identified by the manufacturer requiring this event to be re-evaluated for fda reporting.The result of a second review of the reported event, the available information and the sequence of steps related to the acl reconstruction revealed that the suture breakage, when placing the linkage of the graft and the button inside of the knee, will not cause or contribute to a serious injury or death as this breakage can be solved by the physician by replacing the suture with no damage to body structures.This event resulted in a non-significant delay and the surgery was successfully completed with a replacement device with no harm to the patient.Mdrs 1219602-2019-00477 and 1219602-2019-00499 were originally submitted for this event.The reassessment determined that the issue does not meet the threshold for reporting and is a non-reportable event.These reports were made based upon information that smith & nephew had not been able to verify before.

Brand Name
ULTRATAPE 2MM BLUE 38 PKG OF 6
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8561137
Report Number1219602-2019-00477
Device Sequence Number2293388
Product Code GAT
UDI-Device Identifier00885554031638
UDI-Public00885554031638
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132357
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2023
Device Catalogue Number72203896
Device Lot Number50756665
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer05/02/2019
05/15/2019
Initial Report FDA Received Date04/29/2019
Supplement Report FDA Received Date05/03/2019
05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1